Everyone has had codeine cough syrup! Sure, the doctor used to give it out when you were sick and needed some sleep. It makes you feel a little funny but it’s harmless, right… right? Codeine is a powerful prescription narcotic that has been known to cause plenty of problems for those who abuse it. Although the amount of active ingredient in codeine is relatively small compared to that found in its big brother’s oxy, Percocet and Vicodin, codeine is perhaps most dangerous for that very reason. Wrong. Codeine is an opiate that is perhaps the most addictive substance known to man. And just because it’s in a low dose does not mean its effect on the brain is not profound. Studies show that even a small amount of exposure to mind-altering chemicals can start the ball rolling towards active addiction. Therefore any amount is dangerous! According to the National Institute of Health:
Codeine is a controlled substance and classified as a Schedule III drug, indicating that it has medical usefulness, but also a potential for physical and psychological dependency and abuse. (NIH)
Where Can You Find Codeine?
Codeine is used to treat pain along with chronic try cough. The drug is most commonly found in prescription cough syrups, Their use in combination with other medicines is effective in preventing painful coughing, although the use of the drug does not speed up the recovery process. Mass prescription of codeine cough syrup has placed the stuff inside the medicine cabinets of millions of homes. Often, the syrups are forgotten about and sit unattended and unprotected from children or those prone to experimentation.
Can You Get Withdrawal From Using Codeine?
It’s estimated that upwards of 80% of severe opiate dependency starts with the misuse of a prescription. In addition to cough syrups, codeine can be prescribed in pill form to help with mild pain or diarrhea. A good rule is to throw out all medications after use to make sure they won’t fall into the hands of someone vulnerable. Since codeine is an opiate, it’s possible to experience opiate detox symptoms from prolonged or overuse. Withdrawals occur after chronic use of an opiate creates a dependency in the brain. Suddenly stopping the medication creates an adverse effect in the body that is painful for the user. Opiate and codeine withdrawal symptoms can include:
- Runny Nose
Even the lower dosed prescriptions paired with Tylenol or aspirin, albeit seemingly harmless, detox symptoms can still occur. The effect is compounded on those already experiencing opiate dependency and it’s these addicts that are most prone to seek out and misuse the drug. This is because the effects of opiate detox are so severe, that those suffering often will behave out of character to relieve the symptoms.
Addiction to Opiates
Most people that take it recreationally for the first time, don’t even realize that they have had their first exposure to the dangers of opiates. Anyone who has read the news understands that the epidemic of opiate addiction is a real and dangerous problem that takes lives every day. Small dosage opiates are just as dangerous as street drugs because their dosage is usually misunderstood by those using it, perceiving the drug as safe since it comes from a pharmacy. Codeine abuse will almost always lead to the continued use of opiates and at higher and higher doses. Opiate detox is dangerous and should be done under the supervision of trained professionals. If you or someone you know is experiencing issues with codeine use, we at Evoke Wellness at Cohasset can help you. Addiction only gets worse.